Pennsylvania, 2004

Flash Flood in Pennsylvania, May 12, 2004

May 12, 2004 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 12, 9:43 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, May 12, 9:43 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1043 AM EDT WED MAY 12 2004

.UPDATE...
WARM FRONT SLOWLY MOVING THRU THE AREA THIS MORNING AND SOME WEAK
ELEVATED CONVECTION ACROSS THE FINGER LAKES ALREADY. ADJUSTED GRIDS
TO MENTION POSSIBILITY OF SCT TSRA/SHRA ALL DAY VERSUS PREV
AFTERNOON FCST IN THAT AREA. REST OF ANY DEVELOPMENT ACROSS THE AREA
IS EXPECTED THIS AFTERNOON INTO EARLY EVENING...AND ISOLD TO SCT IN
NATURE AS THERE REALLY IS NO APPRECIABLE FORCING ALOFT TO COINCIDE
WITH WARM FRONTAL CONVG. WITH WEAK WIND FIELD AND HIGH PW
AIRMASS...ANY STORMS WILL BE PROLIFIC RAIN PRODUCERS AND ISOLD MINOR
FLOODING IS PSBL.

BASED ON AIRPORT AND MESONET HIGHS YESTERDAY IN THE UPPER 70S-LOW
80S...AND PROGGED 925 MB TEMPS A BIT HIGHER TODAY...I HAVE NUDGED
AFTN MAXES UP TO THE LOW 80S FOR MOST AREAS.

.EXTENDED (THU NGT-TUE)...
FRIDAY AND PART OF SATURDAY CONTINUE TO BE DOMINATED BY WARM SWLY
FLOW AROUND NRN PERIPHERY OF BERMUDA HIGH. GFS AND ENSEMBLES STILL
LOOKS TO HOLD TOO MUCH MOISTURE AND RESULTING INSTABILITY/QPF WITHIN
THIS RIDGE AXIS. ALTHOUGH WK UL IMPULSES CAN ROTATE AROUND THE RIDGE
TO TRIGGER SOME CONVECTION...THIS IS USUALLY A DRY PATTERN FOR
CNY/NEPA AND ANY ISOLD-SCT TSRA/SHRA FALLS WITHIN CLIMO NORMS. WILL
INCLUDE CHC TSRA FOR FAR NRN/WRN FCST AREA WHICH WOULD BE CLOSEST TO
SFC CONVG AHEAD OF BNDRY FRI-FRI NITE...OTHERWISE PLAN ON KEEPING
MOST OF AREA DRY WITH SFC FRONT REMAINING WELL TO OUR NORTHWEST.
BNDRY THEN DRIFTS SOUTH ACROSS THE AREA SATURDAY AS UPR HEIGHTS
SLACKEN AND THIS TIME PD WILL CARRY ABV NORMAL POPS. AFTER FROPA SAT
NITE-ERLY SUNDAY... SEASONABLY COOLER HIGH PRESSURE BUILDS IN...BUT
THEN MOVES AWAY ALLOWING WARM FRONTAL BNDRY TO RETURN MON NITE-TUES
WITH ANOTHER CHC SHRA/TSRA.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL MOST OF THE TIME THROUGH WED EVENING...
BUT BRIEF IFR/MVFR CONDITIONS ARE POSSIBLE IN TSTORM ACTIVITY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

BREWSTER
Hazardous weather outlook, May 12, 2:15 AM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 AM EDT WED MAY 12 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-120915-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
315 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

VAN AUSDALL

In the hours before

Special weather statement, May 12, 12:26 PM EST, 47 minutes before
PAZ043-121830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
126 PM EDT WED MAY 12 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING ACROSS SOUTHERN WYOMING
COUNTY...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR TUNKHANNOCK....OR ABOUT 2
MILES WEST OF FALLS....MOVING SLOWLY EAST.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA
DURING THE NEXT HOUR PRODUCING HEAVY RAINFALL AND SOME HAIL FROM THE
EVANS FALL AREA...TO THE MILL CITY AND FALLS AREAS.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF ONE INCH DURING THE NEXT HOUR ARE POSSIBLE. MOTORISTS
SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 12, 12:26 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
126 PM EDT WED MAY 12 2004

PAZ043-121830-

...THUNDERSTORM WITH HEAVY RAIN MOVING ACROSS SOUTHERN WYOMING
COUNTY...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR TUNKHANNOCK....OR ABOUT 2
MILES WEST OF FALLS....MOVING SLOWLY EAST.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA
DURING THE NEXT HOUR PRODUCING HEAVY RAINFALL AND SOME HAIL FROM THE
EVANS FALL AREA...TO THE MILL CITY AND FALLS AREAS.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF ONE INCH DURING THE NEXT HOUR ARE POSSIBLE. MOTORISTS
SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 12, 12:29 PM EST, 44 minutes before
NYZ036-045-046-121830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
129 PM EDT WED MAY 12 2004

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM 20 MILES NORTHWEST
OF COOPERSTOWN TO 19 MILES WEST OF NORWICH...MOVING EAST AT 45 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
NORWICH AT 145 PM.
COOPERSTOWN AT 205 PM.
ONEONTA AT 220 PM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

RHB
Special weather statement, May 12, 12:29 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
129 PM EDT WED MAY 12 2004

NYZ036-045-046-121830-

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM 20 MILES NORTHWEST
OF COOPERSTOWN TO 19 MILES WEST OF NORWICH...MOVING EAST AT 45 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
NORWICH AT 145 PM.
COOPERSTOWN AT 205 PM.
ONEONTA AT 220 PM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

RHB

The radar

The Binghamton radar (KBGM), 76 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wyoming

When
May 12, 1:13 PM EST to 2:00 PM EST
Where
Wyoming County, Tunkhannock
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Heavy rain from persistent thunderstorms caused flash flooding in the townships of Tunkhannock and Eaton. Many roads had 2 to 3 feet of water over them and were closed. Route 92 between Route 307 and White's Ferry Road was closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400632.